Winter Storm, Caldwell
- When
- December 7, 11:00 PM CST to December 8, 7:00 AM CST
- Where
- Caldwell forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
A very strong cold front moved rapidly through the Texas Hill Country on the morning of December 7, moving east of the IH-35 corridor by early afternoon. Temperatures fell quickly behind the front, bringing sub-freezing conditions to Caldwell and Lee Counties by the late afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A very strong cold front moved rapidly through the Texas Hill Country on the morning of December 7, moving east of the IH-35 corridor by early afternoon. Temperatures fell quickly behind the front, bringing sub-freezing conditions to Caldwell and Lee Counties by the late afternoon. By early that evening, a combination of light freezing rain and freezing drizzle began to fall. Later that evening, as temperatures fell into the upper 20s, most exposed areas on bridges and overpasses began to coat with a sheet of ice. By midnight, less-traveled county roads and highways were accumulating ice. Strong, gusty winds continued through the early morning across the area, with the freezing precipitation ending near sunrise on the morning of December 8. Problems were reported on nearly all bridges and exposed roads, with most of the less-traveled county roads and streets also frozen with ice. Dozens of traffic accidents were reported late Wednesday evening and Thursday morning. Some area businesses and government offices were closed on Thursday and some schools delayed their openings Thursday morning. Other events, including a school Christmas Concert in Lexington were cancelled for Thursday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 7, 8:16 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 816 PM CST WED DEC 7 2005 .UPDATE... UPGRADED THE FREEZING RAIN ADVISORY IN OUR NORTHEAST COUNTIES TO A WINTER STORM WARNING...AND EXPANDED THE FREEZING RAIN ADVISORY FURTHER SOUTH TO INCLUDE THE SAN ANTONIO METRO AREA. THE FREEZING RAIN ADVISORY WILL STILL EXPIRE AT MIDNIGHT...BUT THE WSW GOES THROUGH 8 AM. CURRENTLY KEEPING A WATCHFUL EYE ON CONDITIONS JUST SOUTH OF A BLANCO TO GONZALES LINE. AT THIS TIME IT SEEMS A FREEZING RAIN ADVISORY IS ALL WHICH IS NECESSARY DUE TO THE DRIER AIR MOVING IN FROM THE WEST PUSHING THE PRECIP FURTHER EAST. SEVERAL REPORTS OF ROLL-OVERS...MAJOR ACCIDENTS...AND ICED BRIDGES AND SLICK ROADWAYS ARE POURING IN FROM ACROSS SOUTH CENTRAL TEXAS. WE CAN ONLY HOPE PEOPLE WILL HEED THE CAUTION AND STAY INDOORS. ICY AND DANGEROUS CONDITIONS WILL CONTINUE THROUGH MID-MORNING TOMORROW ACROSS THE EASTERN HALF OF THE CWA AS TEMPERATURES WILL REMAIN BELOW FREEZING OVERNIGHT. LOWERED OVERNIGHT MINIMUMS A FEW DEGREES OVER THE NORTHERN HALF OF THE CWA TO REFLECT MORE EVAPORATIVE COOLING THAN PREVIOUSLY EXPECTED. OTHERWISE...PREVIOUS FORECAST IS ON TRACK AND NO OTHER ADJUSTMENTS WILL BE MADE AT THIS TIME. && .PREV DISCUSSION... (ISSUED 319 PM CST WED DEC 7 2005) DISCUSSION... FREEZING RAIN ADVISORY CONTINUES THROUGH MIDNIGHT FOR SOME OF OUR NORTHEAST COUNTIES...WITH THE FREEZE LINE CURRENTLY ORIENTED FROM NORTHERN LEE COUNTY...WEST THROUGH TRAVIS COUNTY AND THE HILL COUNTRY TO NEAR LAKE AMISTAD. FREEZING TEMPERATURES SHOULD MOVE OUT OF THE HILL COUNTRY AND ACROSS THE SAN ANTONIO METRO AREA BETWEEN 6 AND 9 PM. ABOUT THAT SAME TIME...WE EXPECT RAIN TO MOVE OFF TO THE EAST...SO FREEZING RAIN CHANCES FOR BEXAR COUNTY ARE SLIM. EVEN IF FREEZING RAIN OCCURS ACROSS THE SAN ANTONIO METRO AREA...NO ICE ACCUMULATION IS EXPECTED. ONE ROGUE THUNDERSTORMS IS MOVING EAST ACROSS DEWITT COUNTY...ENHANCED ALONG THE LEADING EDGE OF THE FRONT. MOISTURE SUFFICIENT TO SUSTAIN CONVECTION LIKE THAT WILL BE MOVING OFF TO THE EAST BETWEEN NOW AND 6PM. VERY COLD TEMPERATURES ARE EXPECTED TONIGHT AND AGAIN THURSDAY NIGHT. THE LATEST GFS MOS APPEARS TOO WARM WITH THOSE MIN TEMPS...WITH THE NAM(ETA) MOS MUCH MORE REPRESENTATIVE OF THE AIRMASS ADVECTING SOUTH ACROSS OUR AREA. AREAS THAT ARE ALREADY BELOW FREEZING ACROSS OUR CWFA WONT GO BACK ABOVE FREEZING UNTIL BETWEEN 11 AM AND NOON THURSDAY...MAKING FOR 18 TO 22 HOURS OF BELOW FREEZING TEMPERATURES...SOMETHING THAT DOESNT HAPPEN TOO OFTEN AROUND HERE. TEMPERATURES WILL BEGIN A WARMING TREND LATER FRIDAY...BUT TWO MORE COLD FRONTS ARE FORECAST TO BLOW THROUGH IN THE NEXT 7 DAYS. THE NEXT ONE WILL PUSH THROUGH SATURDAY NIGHT...AS DEPICTED BY BOTH THE LATEST GFS AND ECMWF SOLUTIONS. THIS AIRMASS WILL NOT BE ARCTIC IN ORIGIN AND TEMPERATURES BEHIND IT WILL BE WITHIN 5 DEGREES OF NORMAL. ANOTHER FRONT IS FORECAST TO PUSH THROUGH MONDAY NIGHT. THE NEXT SHOT AT PRECIP WILL COME AFTER THE FRONT LATE NEXT TUESDAY...WHEN AN UPPER LEVEL TROUGH IS FORECAST TO APPROACH FROM THE WEST CAUSING ISENTROPIC LIFT OVER THE SURFACE AIRMASS. WILL KEEP POPS AT SLIGHT CHANCE FOR NOW DUE TO SOME RUN- TO-RUN INCONSISTENCIES SEEN IN THE MEDIUM RANGE MODEL SOLUTIONS. && .EWX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 8 AM THURSDAY FOR THE FOLLOWING COUNTIES: BASTROP... BURNET... CALDWELL... FAYETTE... HAYS... LEE... TRAVIS... AND WILLIAMSON. FREEZING RAIN ADVISORY UNTIL MIDNIGHT THURSDAY FOR THE FOLLOWING COUNTIES: BEXAR... BLANCO... COMAL... GILLESPIE... GUADALUPE... KENDALL... AND LLANO. && 25/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 719 PM CST WED DEC 7 2005 TXZ171>173-183>194-202>209-217>225-228-090130- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 719 PM CST WED DEC 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT VERY COLD ARCTIC WITH OVERRUNNING FREEZING RAIN AND DRIZZLE WILL RESULT IN DANGEROUS ICE ACCUMULATIONS ON BRIDGES...OVER PASSES AND EVEN SOME ROADS OVER THE NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS THROUGH MIDNIGHT. A WINTER STORM WARNING IS IN EFFECT FOR PARTS OF THE EASTERN HILL COUNTRY AND NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS. A FREEZING RAIN ADVISORY IS IN EFFECT FOR THE ADJACENT COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485283, 5485284.